Tedd, a fellow patient at Hallwang arrived several weeks before me. A likeable and chatty type of guy, he described how easy, simple and painless the Vogl Chemoembolization procedure was. Well, if you read my blog, you know how that worked out. He also filled me in on how brutal the Removab treatment was. If chemoembolization was simple and painless, and removab brutal, I very much doubted that I would survive this treatment considering my reaction to chemoembolization. Needless to say I was more than a little worried and as it turned out, I was right to worry.
Removab is a triclonal antibody. It is a biological agent approved in the EU for the treatment of ascites, but is being used off label at hallwang to treat all sorts of epCAM positive cancers, especially metastasis. I should also add that in Australia, Removab had not been approved, as it was determined that the side effects outweighed its benefits. Great! I was about to experience these first hand.
The Removab antibody attaches to epCAM positive cells. Many cancers over-express epCAM, unfortunately epCAM is expressed by many other normal cells as well especially liver, thyroid and endothelial cells. This means that Removab can cause a lot collateral damage and this is the reason for many of its side effects.
Removab has two other antibodies attached to a central protein. (Hence the tri-clonal antibody). The second antibody activates T Cells, and the third activates macrophages. This means that as soon as Removab’s epCAM antibody binds to a cell, its other two antigens expose it to the immune system, which destroys the cell. That’s the theory anyway.
Removab can be a magic bullet for cancer, however its efficacy is limited, as the body very quickly develops antibodies agains’t it, making it less and less effective the more times that it us used.
I was started on a very low dose of just 5mg, and the infusion was to be done very slowly over 8 hours. The first side effects I was told I should expect about 4 hours into the procedure. These should have been, severe chills, shaking and high temperature. That just sounds like a nasty flu nothing more right?
Four hours into the IV nothing happened. I was getting concerned because to get the ideal results from this treatment, you really want a strong reaction. If your immune system is too good, it can eliminate the antibodies before they have a chance to work. Six hours in and still no reaction and I began believing that I would not respond at all.
8 hours in, at around 6 pm, I started feeling cold. At first I did not think anything of it. The windows were open and it was getting chilly outside, however within 30 minutes all hell broke loose.
I started getting colder and colder and eventually chills started to run from my toes to the back of the neck. I was elated at that point. I had a reaction, one that I have been waiting for all day. I enjoyed the sensation as wave after wave of cold chills ran up and down my spine. The cold started to become unbearable and my whole body started to shake and shiver uncontrollably. I was in business and I knew that I had a strong reaction at that point, just as Tedd had described it.
Unfortunately things did not end there. My blood pressure shot up to 200/120 an this was followed by a migraine. This alone took all the fun out of everything. I could live with the extreme flu like symptoms, but a migraine is quite another thing. The blood pressure really concerned the nurses and I was given some nitrous something spray under the tongue. Under normal circumstances, the minty taste would have been quite pleasant, but instead it brought on bouts of nausea. So now I had cold chills, uncontrollable shakes, high fever, high blood pressure, a migraine and nausea. What else could go wrong?
Next I started to feel my liver swelling up. Oh no, I thought, as memories of the Vogl Chemoembolization procedure and its associated side effects came rushing in. “Please no, I can’t go through this again!”, I heard myself whimper in my head. With the expanding liver, pain followed. Intense pain, though luckily it did not reach the levels of intensity that I had experienced just a few days before with chemoembolization. That experience had really re-defined my definition of pain.
The swelling was extreme in the upper part and my liver started to push on my lungs. Breathing became extremely difficult and painful. I was panting like a dog, taking just very shallow breaths. That was all that I could do as deeper breaths were just too painful and brought on more cough, which meant more agony.
I also could not talk. Any attempt to do so just resulted in uncontrolled cough. I kept this from the nurses as I knew that they were likely to give me steroids, and these I did not want due to the negative impact these could have on the immune system’s response to removab.
The cold sweats and shivers stopped and I now started to feel hot. Really hot. At that point I was escorted up to my room at the clinic, where I would spend the night for observation. I was hunched over in pain as I made the trip, hardly able to breathe and unable to speak without coughing my lungs out.
Once in my room, things started to improve. The nurses came in every 15 mins to check my vitals. This made it almost impossible the sleep. My temperature kept rising and when it hit 40 degrees celsius, the nurses wanted to give me something to bring it down. Well I was having none of that. This was free hyperthermia after all, and I was determined to hold on to my high fever for as long as possible, and to go as high as possible. Three times I was able to hold of the nurses, but when I hit 40.4 they would no longer listen to my logical arguments and let the paracetamol in. Soon after my temperature started to drop. What a shame. Now I started to really sweat and soon everything including my two sets of spare sweat clothes were drenched.
The nurses got more confident and only intruded every 30 minutes now, but I still could not sleep. The night felt like it would last forever. Eventually I did fall asleep somehow. I don’t know whether the nurses kept coming, but I was not aware of them till the morning.
I survived my first removab treatment. One of many to come, with ever increasing doses. I made a mental note, that at breakfast I need to have a chat with Tedd and get him to stop sugar coating the German procedures for me.
Next I will get live Newcastle Disease Virus injections in Duderstadt. Luckily Tedd has not done this treatment, so I am not 100% what to expect, but I expect more flu like symptoms and with my luck , lots of liver pain. Stay tuned……